American College of Physicians: Internal Medicine — Doctors for Adults ®

Advertisement

Tips to avoid key drug interactions and side effects

Warfarin, SSRIs, statins top the list of drugs that can cause problems, especially for the chronically ill or elderly

From the June ACP Observer, copyright 2006 by the American College of Physicians.

By Christine Bahls

PHILADELPHIA—The patient, a 69-year-old man with a history of aortic valve replacement with a mechanical valve, has signs of acute stroke. He's been given warfarin as well as omeprazole, sertraline, atorvastatin, colestipol, benazepril and zolpidern. What's causing the stroke?

If you think it could be an interaction between the warfarin and colestipol, you are keying into one of the most dangerous drug mixtures. The colestipol binds the anticoagulant and decreases absorption.

While all drug interactions are noteworthy, those involving warfarin can be among the most lethal, according to a Douglas S. Paauw, FACP, who gave an Annual Session presentation on drug interactions and side effects.


Douglas S. Paauw, FACP, points out that NSAIDs can precipitate congestive heart failure in the elderly.



"If you look statistically at what are some of the drug interactions that kill people," he said, "warfarin interactions are at the top of that list."

But plenty of other medications make that list as well: acetaminophen, nonsteroidal anti-inflammatories (NSAIDs), selective serotonin reuptake inhibitors (SSRIs), proton pump inhibitors, and quinolones and calcium blockers.

Patients most likely to suffer bad consequences are those who take many drugs—the chronically ill and the elderly, said Dr. Paauw, professor of medicine and medicine clerkship director at the University of Washington School of Medicine in Seattle. "[Elderly patients'] risk is always higher for every drug interaction or side effect."

Caution with warfarin

When warfarin interacts with other drugs, its metabolism is decreased and the prothombin time is usually increased. Interaction is most likely to occur with trimethoprim and sulfamethoxazole (TMP sulfa), which—along with the antiarrhythmia drug amiodarone and the antibiotic erythromycin—can cause the most severe reaction.

Concerns about TMP sulfa were borne out in a study published in the July 2005 issue of Journal of General Internal Medicine. Researchers monitored subjects' international normalized ratio (INR) when they were given the alpha adrenergic terazocin and one of three antibiotics. Thirty-one percent of those who took azithromycin and 33% of patients who took levofloxacin had an INR greater than 4, compared to 69% of those who took TMP sulfa.

Other drugs can cause severe interactions with warfarin as well, including propafenone, ketoconazole/fluconazole, itraconazole and metronidazole. Possible interactions (especially in the elderly and those on many drugs) also may occur with quinolones, omeprazole, clarithromycin and azithromycin.

Another possibly important side effect of quinolones involves the central nervous system, especially when delivered intravenously. Symptoms include insomnia, nightmares, psychosis and hallucinations, as well as hypersexuality.

And acetaminophen can affect warfarin's efficacy. An article in the March 4, 1998, issue of Journal of American Medical Association showed that patients who had taken more than 9,100 mg a week of acetaminophen had a 10-fold risk of having an INR greater than 6. Patients can take an anticoagulant with acetaminophen—but if they taje acetaminophen regularly, physicians should check their INR after four or five days.

Absorption issues

Warfarin is also affected by supplements. When it comes to herbals and warfarin, Dr. Paauw shared this rule of thumb: "If it begins with a 'G,' don't use it."

That includes garlic, ginger and gingko, which increase warfarin's anticoagulant effect, and ginseng, which reduces it. Several "non-G" herbals, like feverfew and dong quai, have anticoagulant qualities and thus can increase the risk of hemorrhaging as well.

Other substances can also be risky—including colestipol. The solution is to have patients who take both do so at separate times of the day. "Take the warfarin at night," Dr. Paauw advised, "and the binders in the morning."

Iron supplements and vitamins can also affect other drugs. Thyroid hormone and the quinolones, for example, are easily bound by cations and binders, including antacids, calcium, cholestyramine, sucralfate and iron. So if a patient has a TSH that jumps from 2 or 3 to 6 or 8, think twice. "Look at the possibility of absorption before increasing the dose of thyroid hormones," he said.

That doesn't mean patients should stop taking vitamins. "It's a question of when to take the drugs. Take one in the morning, the other in the afternoon."

The absorption issue can also frustrate patients. Because insurers often don't pay for the antifungal itraconazole, which treats fungal nail disease, patients must foot—pun intended—the entire bill.

Patients who are also taking a proton pump inhibitor (PPI) are wasting their money, because absorption renders the drugs ineffective, Dr. Paauw said. These drugs depend on gastric acidity for absorption, but the proton pump inhibitors, used to treat stomach ulcers and reflux disease, lower acidity.

"So the patient pays $400 out of pocket for three months to get pretty toenails," he said. "[But] if you leave [her] on the proton pump inhibitors, neither drug is doing what the patient wants them to do."

One possible solution is to substitute an H2 blocker, which is less of a problem with ketoconazole or itraconazole. A better solution is to take patients off the PPI or H2 blocker during the week they take the itraconazole.

PPIs also affect the body's ability to absorb calcium. "You may have to increase calcium if your patient is on a proton pump inhibitor," he said.

When SSRIs, NSAIDs collide

Other potential interactions come with SSRIs. Especially when taken with NSAIDs, SSRIs may increase the risk of upper gastrointestinal bleeding.

SSRIs can also cause hyponatremia, particularly in the elderly. (This can be profound if they are also on the diuretic hydrochlorothiazide.) Dr. Paauw said he had a patient on this combination whose sodium level went down below 120.

He also cautioned that NSAIDs can precipitate congestive heart failure in the elderly and worsen congestive heart failure in patients where it's been previously well-controlled. The NSAIDs interfere with renal prostaglandin biosynthesis by inhibiting the function of cyclooxygenase.

"If [your elderly patients] have worsening congestive heart failure, look carefully at their med lists," he pointed out. "If they are on a NSAID, they need to be off it."

Statins' chief side effect

Dr. Paauw also focused on a common misconception about statins: Myalgia—not liver toxicity, as some believe—is statins' most common side effect. It's real enough that physicians should not dismiss pain syndrome in patients on statins. And it's so debilitating that it can deter patients from taking lipid-lowering meds in favor of painless, flexible muscles.

It's commonly thought that between 1% and 5% of statin-takers suffer from sore muscles, but "I don't buy that," said Dr. Paauw. "In my practice, it's 20% at least. [Patients] don't feel the same as they did before they started the statin."

Sometimes it's not obvious that statins are the cause. Creatine phosphokinase (CPK) tests can come back normal, but that "doesn't tell us the pain is not from the statin." Or patients will complain about a specific area of pain—say, the left thigh—as opposed to overall leg or body pain.

If you don't find an alternative diagnosis, Dr. Paauw offered these options:

  • Use the lowest possible statin dose.

  • Consider switching statins.

  • Take a break from the statin a few days before any major exertion or surgery.

  • Don't monitor CPK levels in asymptomatic patients (except in those with drug interaction).

  • Stop the drug if myalgia is severe, let symptoms resolve, then start a different statin.

Dr. Paauw also noted that some reports have shown that the supplement coenzyme Q moderates myalgia, but there have been no large conclusive studies. Still, he thinks giving patients this supplement is a "relatively safe" way to relieve pain.

He also urged physicians to watch for rhabdomyolysis, a rare muscle-damaging condition that occurs when statin-taking patients are on numerous drugs. However, if polypharmacy is necessary, he said, document the need for the combination, tell patients about the risks, and monitor signs and symptoms with each office visit.

Most importantly, tell patients to stop taking the statin if they are in pain. "It's not going to be a problem if they are off it for 24 hours," he said.

The information included herein should never be used as a substitute for clinical judgment and does not represent an official position of ACP.

Top

[PDF] Acrobat PDF format. Download Acrobat Reader software for free from Adobe. Problems with PDFs?

This is a printer-friendly version of this page

Print this page  |  Close the preview

Share

 
 

Internist Archives Quick Links

Internal Medicine Meeting Early Registration Discount

Internal Medicine Meeting Early Registration Discount

Register early for Internal Medicine Meeting 2015 in Boston, MA to lock in the lowest possible rate. Learn more or register now!

Are You Using ACP Smart Medicine®?

Are You Using ACP Smart Medicine?

This online clinical decision support tool is a FREE benefit of ACP membership delivering point-of-care access to evidence-based recommendations. Includes more than 500 modules, images and reference tables. Start now or watch the video tour.